Kentucky, 2015

Hail and Damaging Winds in Kentucky, April 25, 2015

April 25, 2015 · NWS JKL · 26 events in 11 counties and zones

Another round of severe thunderstorms downed trees and dropped very large hail across a large swath of eastern Kentucky on April 25, 2015. The largest hail stones ranged in size from golf balls to baseballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Another round of severe thunderstorms downed trees and dropped very large hail across a large swath of eastern Kentucky on April 25, 2015. The largest hail stones ranged in size from golf balls to baseballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 25, 2:56 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 25, 2:56 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
356 PM EDT SAT APR 25 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 350 PM EDT SAT APR 25 2015

CURRENT CONDITIONS ACROSS THE AREA FEATURE SOME CLEARING SKIES IN
THE SOUTH AND SHOWERS MOVING OFF TO THE NORTHEAST INTO OHIO. WENT
A BIT SLOWER ON ERODING CLOUDS IN THE SOUTH WITH THE NORTH
REMAINING WITH CLOUDS A BIT LONGER BUT THIS WILL CREATE A HEATING
DIFFERENTIAL BOUNDARY BETWEEN NORTHERN AND SOUTHERN PORTIONS. WITH
THIS...EXPECTING SEVERE CONVECTION TO MOVE INTO THE AREA AFTER 21Z
AND MOST LIKELY FROM THE WEST. IT IS UNLIKELY THAT LIKE THE HRRR
SUGGESTS THAT THE STORMS WILL DEVELOP OVER EASTERN KENTUCKY BUT
RATHER MOVE IN FROM THE WEST. HAVE UPDATED THE POPS TO SUGGEST
THIS. WILL STILL KEEP THE TEMPERATURE DIFFERENCES IN PLACE AS
WELL. AT THIS TIME...WARMING CONTINUES IN THE SOUTH AND CONVECTION
IN WESTERN KY IS NEAR OR BEGINNING CONVECTIVE INITIATION. WITH
THIS DEVELOPMENT...WOULD EXPECT THIS ACTIVITY TO MOVE EAST WITH
THE BEST ENVIRONMENT CONVERGING OVER THE HAL ROGERS PARKWAY AND
SOUTH. THEN HEADING INTO TONIGHT...THE LOW OFF TO THE WEST WILL
FINALLY TRACK EAST WITH A POSSIBLE MCS DEVELOPING DURING THE EARLY
PORTION OF TONIGHT AND MOVING INTO THE AREA. ALL PRECIP...AND
ASSOCIATED ACTIVITY WILL COME TO AN END AFTER 06Z.

THE MID LEVEL WAVE WILL BE DEPARTING TO THE EAST OF THE AREA EARLY
ON SUNDAY...WITH THE REGION IN NW CYCLONIC FLOW AROUND A CLOSED
LOW OVER THE ATLANTIC. THE SFC LOW WILL ALSO BE DEPARTING TO THE
SOUTHEAST...BUT CHANCES FOR SHOWERS WILL LINGER INTO SUNDAY
MORNING...MAINLY ACROSS THE SOUTHEAST. ENOUGH MOISTURE WILL LINGER
NEAR 850 MB FOR SOME FLAT CU WELL INTO THE AFTERNOON ON ACROSS THE
SOUTHERN HALF OF THE AREA. SURFACE HIGH PRESSURE WILL BUILD TOWARD
THE REGION FOR SUNDAY NIGHT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 340 PM EDT SAT APR 25 2015

THE UPPER LEVEL LOW WELL TO OUR NORTH AND EAST WILL HAVE MEANDER
BACK CLOSER TO THE NORTHEAST US COAST BY THE START OF THE PERIOD
AND REMAIN THERE INTO MONDAY NIGHT...BEFORE FINALLY GETTING
KICKED EAST BY A NORTHERN STREAM SYSTEM MOVING INTO CENTRAL
CANADA. ONE DISTURBANCE WILL PASS BY TO OUR NORTH AND EAST ON
MONDAY INTO MONDAY EVENING AS IT ROTATES AROUND THE UPPER LOW.
THIS SHOULD BRING A CONSIDERABLE AMOUNT OF CU TO THE REGION...
ESPECIALLY THE EAST ALONG WITH A SPRINKLE OR A STRAY SHOWER. ONCE
THIS SHORTWAVE DEPARTS TO THE EAST...A PERIOD OF HEIGHT RISES AND
SFC HIGH PRESSURE WILL DOMINATE INTO EARLY ON WED. THIS SHOULD
YIELD DRY WEATHER FROM LATE MON EVENING THROUGH TUE NIGHT.

THE NEXT CHANCES FOR PRECIPITATION WILL COME DURING THE SECOND
HALF OF THE WEEK. THERE ARE RUN TO RUN AND MODEL TO MODEL
DIFFERENCES AND INCONSISTENCIES DURING THIS
PERIOD...HOWEVER...WITH THE 12Z GFS TAKING A NORTHERN STREAM
SYSTEM TO OUR NORTH AT MIDWEEK WHILE THE GFS TAKES A MID LEVEL
WAVE TO OUR SOUTH. DURING THE LATTER HALF OF THE WEEK...THE GFS
BUILDS MID LEVEL RIDGING TOWARD THE ST LAWRENCE VALLEY WITH
CORRESPONDING SFC HIGH PRESSURE AT THE SURFACE. THIS YIELDS DRY
AND WARM WEATHER DURING THE SECOND HALF OF THE WEEK...IF IT WERE
TO VERIFY. BUT...THE 12Z ECMWF HAS MORE INTERACTION BETWEEN THE
SHORTWAVES FROM MID WEEK INTO EARLY ON FRIDAY...AND DEVELOPS AND
TAKES A CLOSED SOUTH AND SOUTHEAST AND THEN EAST FROM THE GREAT
LAKES TO THE APPALACHIANS AND THEN TO THE EASTERN SEABOARD THROUGH
THU NIGHT. THIS WOULD BE A WETTER...CLOUDIER...AND COLDER SCENARIO
FROM MIDWEEK...WED INTO THU NIGHT WITH DRY WEATHER TO END THE
PERIOD.

GIVEN ALL THE UNCERTAINTY WITH THIS...WE HAVE LEANED TOWARD THE
MODEL BLEND WHICH IS MORE OR LESS MIDDLE OF THE ROAD. THIS HAVE A
PROLONGED PERIOD OF SLIGHT CHANCE TO CHANCE POPS FROM WED INTO THU
NIGHT. THIS ALSO WAS A COLDER FORECAST FOR MAX TEMPS IN PARTICULAR
FOR THE PERIOD FROM WED INTO FRI.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 230 PM EDT SAT APR 25 2015

THE SHOWERS THAT HAVE MOVED THROUGH THE NORTHERN HALF OF EASTERN
KENTUCKY THIS MORNING HAS MOVED NORTHEAST OUT OF THE AREA BUT IFR
AND BELOW CIGS AND VIS REMAIN AND HAVE INCLUDED THIS IN THE TAFS
THROUGH THE EVENING HOURS. AS WARM FRONT SLOWLY NUDGES
NORTH...CLOUDS WILL BE ON THE INCREASE IN THE SOUTH AS
THUNDERSTORMS DEVELOP AND MOVE IN FROM THE NORTHWEST. THIS WILL
RESULT IN BELOW FIELD MINS THROUGH THE NIGHT WITH THUNDER NEAR
EACH STATION THROUGH 06Z. AFTERWARD...LOW CIGS AND VIS WILL LINGER
THROUGH THE MORNING HOURS. WINDS WILL REMAIN RELATIVELY LIGHT
THROUGH THE PERIOD OUTSIDE OF THUNDERSTORMS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SHALLENBERGER
LONG TERM...JP
AVIATION...SHALLENBERGER
Hazardous weather outlook, Apr 25, 5:03 PM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
603 PM EDT SAT APR 25 2015

KYZ068-069-079-080-083>088-116-117-270115-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
BELL-HARLAN-CLAY-LESLIE-
INCLUDING THE CITIES OF...BRODHEAD...MOUNT VERNON...MCKEE...
ANNVILLE...BURNSIDE...SOMERSET...LONDON...MONTICELLO...STEARNS...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...MANCHESTER...
HYDEN
603 PM EDT SAT APR 25 2015

...SEVERE THUNDERSTORM WATCH 116 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS EVENING. THE GREATEST THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE
RULED OUT. HEAVY RAINFALL WILL ALSO BE POSSIBLE...AND COULD
QUICKLY BRING SMALL STREAMS OUT OF THEIR BANKS IF THUNDERSTORMS
REPEATEDLY AFFECT THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OCCURRENCE OF HAIL...DAMAGING
WINDS...OR FLOODING THROUGH TONIGHT TO THE NATIONAL WEATHER
SERVICE.

KYZ058-111>115-118-270115-
ESTILL-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-LETCHER-
INCLUDING THE CITIES OF...IRVINE...RAVENNA...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
JENKINS...WHITESBURG
603 PM EDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS EVENING. THE GREATEST THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE
RULED OUT. HEAVY RAINFALL WILL ALSO BE POSSIBLE...AND COULD
QUICKLY BRING SMALL STREAMS OUT OF THEIR BANKS IF THUNDERSTORMS
REPEATEDLY AFFECT THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OCCURRENCE OF HAIL...DAMAGING
WINDS...OR FLOODING THROUGH TONIGHT TO THE NATIONAL WEATHER
SERVICE.

KYZ044-050>052-059-060-104-106>110-119-120-270115-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
CLAY CITY...STANTON...FRENCHBURG...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
WHEELWRIGHT...INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE...
SOUTH WILLIAMSON
603 PM EDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS

In the hours before

Special weather statement, Apr 25, 6:05 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
705 PM EDT SAT APR 25 2015

KYZ113-115-252330-
KNOTT-PERRY-
705 PM EDT SAT APR 25 2015

...A STRONG THUNDERSTORM WILL AFFECT KNOTT AND PERRY COUNTIES
UNTIL 7:30 PM...

AT 704 PM EDT...A STRONG THUNDERSTORM WAS OVER BULAN...OR NEAR
HAZARD...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 35 MPH AND UP TO HALF INCH HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAZARD...HINDMAN...EMMALENA...RITCHIE...ANCO...SMITHSBORO...FISTY...
WISCOAL...BULAN...ELIC...CARRIE...AMBURGEY...CORDIA...CODY AND DWARF.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 58 AND 59.
 KENTUCKY HIGHWAY 80 IN PERRY COUNTY BETWEEN MILE MARKERS 9 AND 15.

&&

LAT...LON 3728 8325 3736 8324 3734 8295 3721 8298
TIME...MOT...LOC 2304Z 281DEG 17KT 3730 8317

GEOGERIAN
Special weather statement, Apr 25, 6:22 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
722 PM EDT SAT APR 25 2015

KYZ116-117-252345-
CLAY-LESLIE-
722 PM EDT SAT APR 25 2015

...A STRONG THUNDERSTORM WILL AFFECT CLAY AND LESLIE COUNTIES
UNTIL 7:45 PM...

AT 722 PM EDT...A STRONG THUNDERSTORM WAS OVER PLANK...OR 8 MILES
SOUTHEAST OF MANCHESTER...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 35 MPH AND UP TO HALF INCH HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HYDEN...BEAR BRANCH...QUEENDALE...ROARK...ESSIE...STINNETT...HOSEA...
MOZELLE...HOSKINSTON...MARCUM...GOOSE ROCK...OGLE...CREEKVILLE...
SPRING CREEK...THOUSANDSTICKS...ASHER...LIPPS...PLANK...BOHO AND
ASHERS FORK.

THIS INCLUDES HAL ROGERS PARKWAY BETWEEN MILE MARKERS 22 AND 23...
BETWEEN MILE MARKERS 25 AND 27...AND BETWEEN MILE MARKERS 35 AND 44.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
SOUTHEASTERN KENTUCKY.

&&

LAT...LON 3700 8371 3713 8375 3720 8337 3698 8336
TIME...MOT...LOC 2322Z 263DEG 28KT 3708 8365

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 48 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

22 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Leslie

When
April 25, 6:45 PM EST
Where
Leslie County, 0.69 mi S of Hyden
Measured
1 in hail
Reported by
Public
Coordinates
37.160, -83.370

Hail, Rockcastle

When
April 25, 7:11 PM EST
Where
Rockcastle County, 0.88 mi SW of Boone
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.510, -84.330

Hail, Rockcastle

When
April 25, 7:12 PM EST
Where
Rockcastle County, 0.69 mi N of Conway
Measured
1.75 in hail
Reported by
Public
Coordinates
37.480, -84.330

Hail, Rockcastle

When
April 25, 7:12 PM EST
Where
Rockcastle County, 1.1 mi W of Rockford
Measured
2 in hail
Reported by
Public
Coordinates
37.520, -84.290

Hail just smaller than tennis balls was reported in Scaffold Cane.

Hail, Rockcastle

When
April 25, 7:12 PM EST
Where
Rockcastle County, 1.1 mi W of Rockford
Measured
2.75 in hail
Reported by
Public
Coordinates
37.520, -84.290

Hail, Rockcastle

When
April 25, 7:15 PM EST
Where
Rockcastle County, 0.69 mi N of Roundstone
Measured
2 in hail
Reported by
Public
Coordinates
37.440, -84.320

Hail, Rockcastle

When
April 25, 7:18 PM EST
Where
Rockcastle County, 0.69 mi N of Conway
Measured
1.75 in hail
Reported by
Public
Coordinates
37.480, -84.330

Hail, Jackson

When
April 25, 7:28 PM EST
Where
Jackson County, Clover Bottom
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.500, -84.150

Hail, Lee

When
April 25, 7:35 PM EST
Where
Lee County, 1.49 mi NNW of Beattyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.600, -83.730

Hail, Jackson

When
April 25, 7:40 PM EST
Where
Jackson County, Mc Kee
Measured
1.25 in hail
Reported by
Public
Coordinates
37.430, -84.000

Hail, Owsley

When
April 25, 8:00 PM EST
Where
Owsley County, 0.88 mi NW of Island City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.380, -83.790

Hail, Owsley

When
April 25, 8:05 PM EST
Where
Owsley County, 0.55 mi E of Island City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.370, -83.770

Hail, Owsley

When
April 25, 8:10 PM EST
Where
Owsley County, 0.88 mi NW of Sebastian
Measured
1.25 in hail
Reported by
Public
Coordinates
37.380, -83.640

Hail, Perry

When
April 25, 8:25 PM EST
Where
Perry County, 1.38 mi S of Buckhorn
Measured
1.75 in hail
Reported by
Public
Coordinates
37.330, -83.480

Hail, Letcher

When
April 25, 8:30 PM EST
Where
Letcher County, Whitco
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.120, -82.830

Hail, Perry

When
April 25, 8:37 PM EST
Where
Perry County, 0.88 mi SE of Krypton
Measured
1 in hail
Reported by
Public
Coordinates
37.310, -83.340

Hail, Perry

When
April 25, 8:45 PM EST
Where
Perry County, 2.07 mi S of Busy
Measured
1.25 in hail
Reported by
Public
Coordinates
37.250, -83.300

Hail, Letcher

When
April 25, 8:55 PM EST
Where
Letcher County, 0.88 mi SW of Dongola
Measured
1.5 in hail
Reported by
Public
Coordinates
37.090, -82.840

Thunderstorm Wind, Wayne

When
April 25, 9:10 PM EST
Where
Wayne County, 1.49 mi NNW of Murl
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.840, -84.960

A porch and a deck were destroyed by trees that were blown down by thunderstorm wind gusts.

Hail, Knott

When
April 25, 9:15 PM EST
Where
Knott County, 0.69 mi S of Littcarr
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -82.950

Hail, Letcher

When
April 25, 9:24 PM EST
Where
Letcher County, Whitco
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -82.830

Thunderstorm Wind, Whitley

When
April 25, 9:40 PM EST
Where
Whitley County, 1.77 mi NW of Krupp
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.820, -84.270

The siding on a home was damaged. An outbuilding was moved about a foot by thunderstorm wind gusts. Some trees were damaged and uprooted along Craig Rd.

Hail, Perry

When
April 25, 9:47 PM EST
Where
Perry County, Viper
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.180, -83.150

Thunderstorm Wind, Whitley

When
April 25, 9:48 PM EST
Where
Whitley County, 1.49 mi NNW of Williamsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.750, -84.180

Trees and power lines were blown down along Angel Rd.

Thunderstorm Wind, Whitley

When
April 25, 9:48 PM EST
Where
Whitley County, 1.11 mi W of Goldbug
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.800, -84.190

Trees and power lines were blown down in the Hemlock subdivision.

Hail, Harlan

When
April 25, 10:15 PM EST
Where
Harlan County, 1.49 mi NNE of Blair
Measured
1.5 in hail
Reported by
Public
Coordinates
37.000, -82.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569385, 569386, 569387, 569389, 569406, 569388, 569391, 569390, 569392, 569393, 569395, 569396, 569394, 569404, 569401, 569397, 569398, 569405, 569381, 569400, 569399, 569382, 569403, 569383, 569384, 569402.